Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 21, NWS Wilmington, NC

March 16, 1996Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 16, 1996, 6:29 PM EST for Robeson County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 1996, 6:29 PM EST (23:29 UTC)
Expired
Mar 16, 1996, 7:15 PM EST
In force
46 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KILM 162329 RRA
SVRILM
NCC155-170015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EST SAT MAR 16 1996
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EST
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...ROBESON COUNTY
 
AT 625 PM A SEVERE THUNDERSTORM WAS MOVING THROUGH WESTERN ROBESON
COUNTY NEAR THE TOWN OF FAIRMONT. THE STORM WAS MOVING EAST AT 35 MILES
AN HOUR. THE STORM WILL MOVE THROUGH THE LUMBERTON AREA WITHIN THE NEXT
30 MINUTES.
 
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:30 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 16, 2:30 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EST SAT MAR 16 1996

RAH/CAE: FEEL IT WISE TO GO W/LIKELY FOR TNGT. MGT BE A LULL IN THE
ACTN ON SUN BFOR NEXT IMPULSE COMES THRU. HAVE TAKEN BLEND OF FAN/FWC
FOR TEMPS. WENT ABV FWC FOR TNGT ON POPS. SEE MY NMBRS BLO. CWF: PER
COORD W/MHX(CG)...CSTL WTRS A PAIN FOR THIS FCST PD. N OF LTLE RVR
INLET MGT BE TO GO W/E WNDS BCOMG SE OVRNGT W/SSW WNDS ON SUN. SW SUN
NGT INTO MON. SPDS WL INC TO 15-20 KTS ON SUN THRU MON. FOR S OF LTLE
RVR...SSW WNDS SHUD BE GUD RGT THRU THE PD W/SPDS OF 15-20 KTS. SEE NO
NEED FOR SCA ATTM. DO YOU AGREE CAE?.

DISC: C BREEZ HAS SET UP & MARCHED ITS WAY INLAND OVR THE CSTL CNTYS.
TEMPS HAVE FALLEN FM THE UPPER 60S @ NOON TO LOW/MID 60S AS I TYPE.
FNTL BNDRY ON OUR DOORSTEP WL DROP A BIT FURTHER S & THAT SHUD DO IT.
88D PICKG UP ON C BREEZ NICELY. 12Z GRIDDED DATA SHOWD THAT SOME ACTN
CUD GET GOING OVR INLAND SCTNS INTO THE EVNG HRS AS IMPULSE OVR TN VLY
TRAVELS TO THE NE.

12Z MDLS SHOWG DIFFERG SOLNS & FELT IT BEST TO GO W/COMP OF ALL 3. 1ST
S/WV COMES THRU THE CAROLINAS OVRNGT INTO ERLY SUN MRNG W/DECENT LOW
LVL MSTR/UVM COMG THRU THE RGN. BULK OF UVM/MCON STAYS TO THE N. STILL
FEEL ILM CWA WL GET SOME RW/TRWS THRU SUN MRNG. FNTL BNDRY WL GET PUSHED
NWD AS WM FNT OVRNGT AS S/WV MOVS NEWD. IT LUKS LIKE THE RGN WL GET IN A
SWLY FLOW ON SUN AS FNT MOVS N OF CWA. FEEL THERE CUD BE A LULL IN
ACTIVITY ON SUN W/ANOTHER SHOT COMG LATE IN THE AFTN AS ANOTHER S/WV
MOVS OUT OF GULF STAS TWD THE RGN. H3 JET (110 KTS) GETS PULLED INTO
THE RGN FM 36-48 HRS W/GUD FEED SETTING UP FM THE GULF OF MEX. THIS WL
ALLOW FOR WARM/MOIST FLOW TO GET PULLED INTO CWA THRU MON. 98O HAS CWA
IN SLGT RISK FOR SUN. MDL LIS BLO -2 FM 24-36 HRS. ANY SUNSHINE ON SUN
CUD HELP TO GET THGS INTERESTG.

CSTL WTRS: WNDS S OF LTLE RVR INLET WERE SW W/A MORE ELY DIR N OF
THERE. FEEL WND DIR WL BE A GNRL SPLIT OVR THE CWA W/SELY WNDS N OF
LTLE RVR INLET & SSW S OF THE INLET THRU THE OVRNGT PD. WNDS SHUD BCOME
MORE SWLY ON SUN CONTG THRU MON AS FNT MOVS BACK TO THE N. SPDS WL AVG
NR 15 KTS TNGT INCG TO NR 20 KTS ON SUN & THEN STAYG @ THAT SPD THRU
MON. THGS SHUD STAY BLO SCA CRITERIA.

THE NMBRS: ILM 056/069 055/068 054 09657
           FLO 056/070 053/067 050 09667

THANX TO CG(MHX) FOR COORD.

JOE

Nearby

Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.